Illinois, 2003

Tornadoes and Hail in Illinois, September 26, 2003

September 26, 2003 · NWS ILX · 12 events in 10 counties and zones

7 thunderstorm wind, 3 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10 million
Crop damage
$30,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 26, 1:00 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT FRI SEP 26 2003

...A COOL WEEK AHEAD WITH PATCHY FROST POSSIBLE...

.DISCUSSION...AREA TO REMAIN UNDER INFLUENCE OF TROFF ALOFT OVER THE
GREAT LAKES REGION FOR MOST OF THE WEEK. THIS WILL BRING
UNSEASONABLY COOL WEATHER TO THE AREA WITH THE CHANCE FOR AT LEAST
PATCHY FROST. NEXT COLD FRONT TO MOVE THROUGH THE AREA TUE MORNING
BUT RAIN CHANCES ARE LOOKING SLIMMER AND SLIMMER AS MOISTURE APPEARS
TO BE LACKING. OTHER THAN TUE...DRY WEATHER THROUGH MOST OF NEXT
WEEK. MODELS SIMILAR SO NO REAL PREFERENCE FOR THIS PACKAGE.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RADAR SHOWING THAT FEW
SHRAS ARE QUICKLY DEVELOPING ACROSS THE CWA. THIS IN RESPONSE TO
SFC HEATING/COLD AIR ALOFT AND NUMEROUS SFC TROFFS AND SHORT WAVES
ALOFT. CRYSTAL CLEAR SKIES THIS MORNING HAVE QUICKLY BECOME PARTLY
TO MOSTLY CLOUDY. THERE WILL BE A LINGERING CHANCE FOR A SHOWER OR
POSSIBLY A BRIEF THUNDERSTORM THIS EVENING...THEN PARTLY CLOUDY
SKIES OVERNIGHT. SKIES MAY BE MOSTLY CLOUDY AT TIMES BUT WILL LEAN
MORE TOWARD PC OVERALL.

DECIDED TO KEEP CHC POPS GOING FOR TOMORROW AS INSTABILITY SHOWERS
DEVELOP AGAIN. SOME QUESTION ABOUT DEGREE OF INSTABILITY AND THUNDER
SO LEFT OUT FOR NOW. DECIDED TO EXTEND POPS ACROSS THE SOUTHERN CWA
TO BE MORE IN LINE WITH NEIGHBORING WFOS. RH APPEARS MORE AMPLE
TOMORROW BUT NOT QUITE AS UNSTABLE OVERALL. A BIT COOLER TOMORROW AS
THE COLDEST TEMPS ALOFT WORK INTO THE AREA/PLUS MORE CLOUDS. WENT
MOSTLY CLOUDY NORTH AND LEFT REST OF THE AREA PC BUT LATER SHIFTS
MAY HAVE TO TWEAK. POPS MAY LINGER INTO TOMORROW EVENING BUT DIDNT
PUT INTO DATABASE FOR NOW. LOWS IN THE UPPER 30S TOMORROW NIGHT.
DIDNT MENTION PATCHY FROST AS FEEL THAT IT WILL BE JUST A TAD TOO
WARM. MAV LOWS LOOK TOO COLD FOR TOMORROW NIGHT SO LEANED MORE
TOWARD ETA/NGM MOS FOR THE SHORT TERM NUMBERS.

A BIT WARMER ON MONDAY WITH LESS CLOUDINESS AND AS COLD AIR ALOFT
RETREATS. PARTLY CLOUDY AND NOT QUITE AS COOL MONDAY NIGHT.

LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS ARE STILL
IN GOOD AGREEMENT. MODELS ARE NOW MOVING THE FRONT (TUE) ALONG A
LITTLE QUICKER. RH STILL LOOKS A BIT LIMITED AND DEBATED ON PULLING
PRECIP CHANCES ALL TOGETHER. DECIDED TO LEAVE CHC POPS IN ACROSS N
1/2 OR SO OF THE CWA AND WILL SPECIFY/USE MORNING WORDING. LATER
SHIFTS WILL HAVE TO RE-EVALUATE. AFTER FROPA TUE THE REST OF THE
WEEK LOOKS DRY. TEMPERATURES WILL CONTINUE BELOW NORMAL WITH A
CHANCE OF FROST...AT LEAST PATCHY...EARLY WED AND THU MORNINGS.
SHELTERED LOW LYING AREAS WILL SEE THE BEST FROST CHANCES.

MODELS HINT AT ANOTHER FRONT/TROFF PASSING THRU THE GREAT LAKES AREA
WED NIGHT/THU MORNING AND AGAIN NEXT SAT. OPTED TO LEAVE THINGS DRY
FOR NOW. WARMING TREND FRI-SAT AS FLOW ALOFT BECOME MORE ZONAL AND
RETURN FLOW SETS UP. MANUAL HPC GUIDANCE/MEX NUMBERS AND ENSEMBLES
LOOK VERY SIMILAR THROUGH THE PERIOD SO DIDNT DEVIATE MUCH AT
ALL.

ISC GRIDS ALL SENT AND LOOK CLOSE WITH SURROUNDING OFFICES. FURTHER
COORDINATION WELCOME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE
&&

HALL
Hazardous weather outlook, Sep 26, 10:00 AM CST, 3 hours 17 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FROM I-72 SOUTH WITH A SLIGHT RISK NORTH OF I-72. A VIGOROUS
COLD FRONT WILL PRESS SOUTHEAST INTO NORTHWEST ILLINOIS DURING THIS
AFTERNOON...REACH I-55 TOWARD SUNSET AND EXIT SOUTHEAST ILLINOIS BY
MIDNIGHT. THE COMBINATION OF STRONG WIND FIELDS ACROSS AN
INCREASINGLY UNSTABLE AIR MASS AHEAD OF THE COLD FRONT...WILL LIKELY
SPAWN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM I-72
SOUTH...WITH VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS YET ANOTHER COLD FRONT
MARCHES SOUTHEAST ACROSS ILLINOIS. HOWEVER...THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT
TODAY ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

The radar

The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Coles

When
September 26, 1:17 PM CST
Where
Coles County, Charleston
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.483, -88.183

Hail, Woodford

When
September 26, 1:59 PM CST
Where
Woodford County, Minonk
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -89.033

Hail, Schuyler

When
September 26, 2:52 PM CST
Where
Schuyler County, 5 mi S of Huntsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -90.867

Thunderstorm Wind, Cass

When
September 26, 3:28 PM CST
Where
Cass County, 8 mi S of Beardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -90.433

Several trees were blown down onto US 67 south of Beardstown.

Tornado, Logan

When
September 26, 4:15 PM CST to 4:17 PM CST
Where
Logan County, 2 mi SE of Broadwell
Rating
F1
Path length
0.8 mi
Path width
50 yd
Property damage
$15,000
Crop damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -89.417

A tornado briefly touched down southeast of Broadwell. It destroyed an old outbuilding, blew down two trees, and blew out 5 windows on a house. Two people in the house at the time, saw the tornado approaching and took shelter in the basement. No injuries were reported. Also, the wooden cellar door on the house was torn off and nearby crops were destroyed.

Thunderstorm Wind, Logan

When
September 26, 4:25 PM CST to 4:30 PM CST
Where
Logan County, Mt Pulaski
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -89.283

Thunderstorm winds blew down numerous trees in Mt. Pulaski, Chestnut and near Latham. One of the trees was blown down onto an unoccupied truck in Chestnut, damaging it. In Mt. Pulaski, several trees were blown over blocking several streets and a garage was damaged from a fallen tree. No injuries were reported.

Tornado, Coles

When
September 26, 5:50 PM CST to 5:52 PM CST
Where
Coles County, 4 mi NNE of Mattoon
Rating
F1
Path length
1.5 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$10 million
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -88.333

A tornado touched down 4 miles north northeast of Mattoon near a printing plant. It then traveled east damaging several buildings at the plant. Almost 500,000 square feet of the roof was damaged or destroyed. Contents in the buildings including electronic equipment and over 5 million pounds of paper were damaged. With over 400 employees in the plant at the time of the tornado, only one person suffered minor injuries but didn't need immediate medical attention. After hitting the plant, the tornado damaged some outbuildings at a nearby farm before lifting and dissipating. Damage to the plant was estimated around $10 million.

Thunderstorm Wind, Clay

When
September 26, 7:15 PM CST to 7:18 PM CST
Where
Clay County, 1 mi W of Louisville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -88.517

Several power lines were blown down.

Thunderstorm Wind, Jasper

When
September 26, 7:45 PM CST
Where
Jasper County, Falmouth
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -88.150

Numerous large tree limbs were blown down onto Illinois Route 130. No injuries were reported.

Thunderstorm Wind, Richland

When
September 26, 7:47 PM CST
Where
Richland County, Olney
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -88.083

Numerous tree limbs and several trees were blown down around town. No injuries were reported.

Thunderstorm Wind, Crawford

When
September 26, 8:09 PM CST to 8:15 PM CST
Where
Crawford County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -87.733

Numerous trees and power lines were blown down countywide. No injuries were reported.

Thunderstorm Wind, Lawrence

When
September 26, 8:12 PM CST to 8:15 PM CST
Where
Lawrence County, Bridgeport
Measured
51 kt (59 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.750

Numerous trees and power lines were blown down. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337777, 5337778, 5337779, 5337780, 5337781, 5338040, 5338041, 5338093, 5338094, 5338095, 5338097, 5338096.